Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 9, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Feb 5, 2020, 9:20 PM CST for Pike County, Walthall County, Mississippi. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 5, 2020, 9:20 PM CST (03:20 UTC)
- Expired
- Feb 5, 2020, 9:45 PM CST
- In force
- 25 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pike County, MS, Walthall County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 3.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 847 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 298 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 10.5
The text
As transmitted.
217
WUUS54 KLIX 060320
SVRLIX
MSC113-147-060345-
/O.NEW.KLIX.SV.W.0009.200206T0320Z-200206T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
920 PM CST Wed Feb 5 2020
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Northwestern Walthall County in southern Mississippi...
Northern Pike County in southern Mississippi...
* Until 945 PM CST.
* At 920 PM CST, a severe thunderstorm was located near Mccomb,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mccomb and Magnolia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3133 9008 3133 9004 3130 9004 3109 9036
3122 9051 3135 9038 3135 9011
TIME...MOT...LOC 0320Z 223DEG 53KT 3122 9037
HAIL...1.00IN
WIND...60MPH
$$
KLG2 follow-up statements
459
WWUS54 KLIX 060330
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
930 PM CST Wed Feb 5 2020
MSC113-147-060345-
/O.CON.KLIX.SV.W.0009.000000T0000Z-200206T0345Z/
Walthall MS-Pike MS-
930 PM CST Wed Feb 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CST
FOR NORTHWESTERN WALTHALL AND NORTHEASTERN PIKE COUNTIES...
At 930 PM CST, a severe thunderstorm was located near Jayess, or 13
miles northeast of Mccomb, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Walthall and northeastern Pike Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3133 9007 3124 9027 3124 9035 3135 9035
3135 9011 3133 9009
TIME...MOT...LOC 0330Z 223DEG 53KT 3133 9025
HAIL...1.00IN
WIND...60MPH
$$
KLG185
WWUS54 KLIX 060340
SVSLIX
Severe Weather Statement
National Weather Service New Orleans LA
940 PM CST Wed Feb 5 2020
MSC113-147-060350-
/O.EXP.KLIX.SV.W.0009.000000T0000Z-200206T0345Z/
Walthall MS-Pike MS-
940 PM CST Wed Feb 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WALTHALL AND
NORTHEASTERN PIKE COUNTIES WILL EXPIRE AT 945 PM CST...
The storm which prompted the warning has exited the warned area.
Therefore, the warning will be allowed to expire.
LAT...LON 3133 9007 3124 9027 3124 9035 3135 9035
3135 9011 3133 9009
TIME...MOT...LOC 0340Z 223DEG 53KT 3143 9014
$$
KLGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 5, 5:11 PM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Feb 5, 5:11 PM CST, 4 hours 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
511 PM CST Wed Feb 5 2020
.SHORT TERM (Tonight through Saturday)...
Large, potent and slow moving mid/upper trough and associated cold
front will move east through the central Gulf coast region tonight
and Thursday. Sufficient instability and shear will remain in
place to support both strong to severe thunderstorms and very
heavy rainfall due to high precipitable water content that remains
in place. One impulse in the broad southwest flow aloft appears to
be moving through the northern/eastern portion of the forecast
area late this afternoon, and additional, hard to time
disturbances will continue to move northeast through the region
tonight and in areas closer to the coast and east of our area on
Thursday. Regardless of any individual disturbances, the large
scale lifting from the right entrance region of the upper jet that
shifts from west to east across the region tonight and Thursday
morning will cause the low level wind response and help ignite
areas of deep convection. Seriously considered expanded the Flash
Flood Watch into more of the forecast area, but decided to hold
off given the lull in activity that is occurring late this
afternoon.
Surface to near surface based storms will occur in advance of the
cold front tonight and Thursday morning, then additional showers
and some elevated thunderstorms will continue on the cool side of
the cold front late tonight into Thursday before rain diminishes
from the west and northwest on Thursday. Much cooler/colder air
will then move into the region as surface high pressure builds.
Lows Thursday night are expected to remain above freezing under
clearing skies, but in the mid to upper 30s across most areas
except the immediate southeast Louisiana coastal areas that should
remain in the lower 40s.
High pressure will continue to dominate with clear or mostly
clear/sunny skies expected Friday through Saturday. Friday will be
a bit below normal for temperatures, but then warmer than normal
temperatures will quickly return for Saturday and beyond as more
zonal (west to east) flow sets up over the U.S. A weak shortwave
trough may brush the area Saturday, so have some low rain chances
back in the forecast.
.LONG TERM (Sunday through Wednesday)...
Broad southwest flow will set up again over Mexico and the
southern U.S. Sunday into early next week as a large upper
low/trough develops near the west coast and a mid/upper high/ridge
extends from the Atlantic to the east Gulf of Mexico. There should
be a lull in any rain in the forecast Saturday night into Sunday,
then rain chances increase again Sunday night into Monday and
remain in the forecast through Wednesday. Temperatures are
expected to be mild to warm through the period.
&&
.AVIATION...
Conditions should trend from MVFR currently back down to
IFR to LIFR again tonight into Thursday morning. SHRA/TSRA will
continue to bring much lower VSBY and lower CIGS at times through
the forecast period, except for an evening lull at many airports.
Southerly winds will also remain moderate with gusts near 20
knots or higher at times through tonight before the cold front
shifts the winds to west to northwest during the 06z-15z time
period.
&&
.MARINE...
Small Craft Advisories will remain in effect through Thursday as
the next strong cold front moves near and through the coastal
waters. This front should move through Thursday morning. Strong
northwest winds of 25 to 35 kt with higher gusts are expected
behind the front for much of Thu night and a Gale Watch remains in
effect for that time frame. Winds will ease back to west to
southwest at around 10 knots or less Friday afternoon and
southerly around 10 knots or less on Saturday. A tighter pressure
gradient between high pressure moving east and lower pressure to
the west will result in southeast winds 10 to 15 knots Saturday
night into Sunday and possibly up to 15 to 20 knots Sunday
afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 53 57 35 57 / 90 60 0 0
BTR 50 53 35 60 / 90 60 0 0
ASD 54 60 36 58 / 100 80 10 0
MSY 55 58 39 59 / 100 80 10 0
GPT 57 62 38 56 / 100 90 10 0
PQL 58 65 36 58 / 90 90 10 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from Thursday evening through late Thursday night for
GMZ536-538-550-552-555-557-570-572-575-577.
Small Craft Advisory until 6 PM CST Thursday for GMZ536-538-550-
552-555-557-570-572-575-577.
Small Craft Advisory from 6 PM Thursday to 3 AM CST Friday for
GMZ530-534.
Small Craft Advisory until 3 AM CST Friday for GMZ532.
MS...Flash Flood Watch through Thursday afternoon for MSZ080>082.
GM...Gale Watch from Thursday evening through late Thursday night for
GMZ538-550-552-555-557-570-572-575-577.
Small Craft Advisory until 6 PM CST Thursday for GMZ538-550-552-
555-557-570-572-575-577.
Small Craft Advisory from 6 PM Thursday to 3 AM CST Friday for
GMZ534.
&&
TDIn the hours before
Special weather statement, Feb 5, 3:35 PM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service New Orleans LA
335 PM CST Wed Feb 5 2020
LAZ037-039-071-MSZ070-071-052230-
Washington-St. Helena-Northern Tangipahoa-Pike-Walthall-
335 PM CST Wed Feb 5 2020
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ST. HELENA...NORTHERN
TANGIPAHOA AND NORTHWESTERN WASHINGTON PARISHES...WALTHALL AND
SOUTHERN PIKE COUNTIES...
At 335 PM CST, a strong thunderstorm was located near Kentwood, or 11
miles north of Amite, moving northeast at 60 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Franklinton, Amite, Amite City, Kentwood, Tylertown, Roseland, Osyka,
Salem, Dexter, Mount Herman, Wilmer and Tangipahoa.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3134 9004 3118 9003 3117 9000 3114 9000
3113 8994 3107 8992 3107 8984 3101 8984
3100 8979 3071 9026 3065 9057 3100 9057
3100 9055 3102 9055 3135 9018
TIME...MOT...LOC 2135Z 234DEG 50KT 3089 9044
KLGSpecial weather statement, Feb 5, 8:04 PM CST, 1 hour 16 minutes before
Special Weather Statement National Weather Service New Orleans LA 804 PM CST Wed Feb 5 2020 LAZ036-037-047-048-050-060230- Livingston-St. Helena-East Feliciana-West Baton Rouge-East Baton Rouge- 804 PM CST Wed Feb 5 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WEST BATON ROUGE... SOUTHERN ST. HELENA...NORTHWESTERN LIVINGSTON...SOUTHEASTERN EAST FELICIANA AND EAST BATON ROUGE PARISHES... At 804 PM CST, a strong thunderstorm was located over Baton Rouge, moving northeast at 55 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Baton Rouge, Zachary, Baker, Denham Springs, Port Allen, Oak Hills Place, Westminster, Merrydale, Inniswold, Watson, Pride, Gardere, Brownfields, Greenwell Spring and Baton Rouge Airport. LAT...LON 3035 9113 3048 9128 3092 9087 3074 9064 TIME...MOT...LOC 0204Z 223DEG 48KT 3048 9115 KLG
Special weather statement, Feb 5, 8:27 PM CST, 53 minutes before
Special Weather Statement
National Weather Service New Orleans LA
827 PM CST Wed Feb 5 2020
LAZ036-037-048-071-MSZ069-070-060300-
St. Helena-Northern Tangipahoa-East Feliciana-East Baton
Rouge-Pike-Amite-
827 PM CST Wed Feb 5 2020
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT ST.
HELENA...EASTERN EAST FELICIANA...NORTHWESTERN TANGIPAHOA AND
NORTHEASTERN EAST BATON ROUGE PARISHES...SOUTHERN PIKE AND EASTERN
AMITE COUNTIES...
At 826 PM CST, a cluster of strong thunderstorms were located near
Greensburg, moving northeast at 55 mph.
Winds in excess of 30 mph and pea to half inch hail will be possible
with these storms.
Locations impacted include...
Zachary, Baker, Clinton, Liberty, Greensburg, Magnolia, Kentwood,
Slaughter, Osyka, Darlington, Gillsberg, Pride, Felps, Greenwell
Spring, Easleyville, Tangipahoa and Mccomb Airport.
LAT...LON 3106 9026 3105 9026 3100 9032 3100 9034
3097 9035 3065 9071 3065 9092 3062 9094
3059 9098 3057 9098 3057 9113 3074 9113
3132 9068
TIME...MOT...LOC 0226Z 219DEG 47KT 3079 9073
KLGSpecial weather statement, Feb 5, 9:01 PM CST, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
901 PM CST Wed Feb 5 2020
MSZ070-071-060330-
Pike-Walthall-
901 PM CST Wed Feb 5 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WALTHALL AND
CENTRAL PIKE COUNTIES...
At 901 PM CST, a strong thunderstorm was located near Magnolia, or 8
miles southeast of Mccomb, moving northeast at 55 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Magnolia.
LAT...LON 3133 9008 3133 9004 3131 9004 3102 9040
3110 9052 3135 9033 3135 9011
TIME...MOT...LOC 0301Z 219DEG 48KT 3115 9039
KLGThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 5, 9:01 PM CST | Special Weather Statement | LIX | Pike | 29 min |
| Feb 5, 9:29 PM CST | Special Weather Statement | LIX | Pike | 46 min |
| Feb 5, 10:28 PM CST | Special Weather Statement | LIX | Pike | 32 min |
| Feb 5, 10:55 PM CST | Special Weather Statement | LIX | Pike | 35 min |
| Feb 5, 11:07 PM CST | Severe Thunderstorm Warning | LIX | Pike, Walthall | 27 min |
| Feb 6, 12:17 AM CST | Special Weather Statement | LIX | Walthall | 28 min |
| Feb 6, 1:01 AM CST | Special Weather Statement | LIX | Wilkinson | 29 min |
| Feb 6, 3:50 AM CST | Special Weather Statement | LIX | Pearl River | 40 min |
| Feb 6, 4:20 AM CST | Special Weather Statement | LIX | Hancock, Pearl River | 40 min |
| Feb 6, 6:20 AM CST | Special Weather Statement | LIX | Hancock | 55 min |
| Feb 6, 8:29 AM CST | River Flood Warning | LIX | Pike, Walthall | 38 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.